Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Tulsa, OK

May 2, 20084 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 2, 2008, 1:13 AM CDT for 4 counties in Oklahoma. It was in force for 62 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 1:13 AM CDT (06:13 UTC)
Expired
May 2, 2008, 2:15 AM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Okfuskee County, OK, Okmulgee County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 77 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 1:46 AM CDTTSTM WND DMGBristow, OKMAJOR TREE DAMAGE THROUGHOUT TOWN WITH TELEPHONE POLES ALSO DOWNED.
May 2, 1:48 AM CDTTSTM WND DMG3 E Bristow, OKTWO ROOFS REMOVED FROM BUILDINGS AND SCATTERED ACROSS ROADWAY. TIME ESTIMATED FROM RADAR DATA.
May 2, 1:53 AM CDTTSTM WND DMG6 Ene Bristow, OKDAMAGE TO MOBILE HOME AND TREES...POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. LOCATION 211TH STREET AND 257 WEST AVE.
May 2, 2:12 AM CDTHAIL 0.75Sand Springs, OKDIME TO PENNY SIZE HAIL
May 2, 2:15 AM CDTTSTM WND GST 60Slick, OKMANY POWER OUTAGES NOTED AS WELL.
May 2, 2:22 AM CDTTSTM WND DMGTulsa, OKLARGE TREE LIMBS DOWN -55TH AND YALE
May 2, 2:22 AM CDTTSTM WND GST 60Tulsa, OK55TH AND YALE AVENUE.
May 2, 2:23 AM CDTHAIL 1Cromwell, OKWEST SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:09 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3804 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
4.8
Supercell composite
30.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 020613
SVRTSA
OKC037-107-111-143-020715-
/O.NEW.KTSA.SV.W.0253.080502T0613Z-080502T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
113 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKFUSKEE COUNTY IN EAST CENTRAL OKLAHOMA
  CREEK COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 215 AM CDT

* AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF OILTON TO 35 MILES SOUTHWEST OF
  PADEN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OILTON...
  DRUMRIGHT...SHAMROCK...MANNFORD...DEPEW...PADEN...BRISTOW...
  WELTY...BOLEY...KELLYVILLE...SAND SPRINGS...SLICK...SAPULPA...
  CASTLE...TULSA...KIEFER...BEARDEN...OKFUSKEE...MOUNDS...GLENPOOL...
  OKEMAH...JENKS...BIXBY...BEGGS AND CLEARVIEW.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3620 9582 3617 9582 3616 9577 3612 9577
      3528 9625 3528 9642 3530 9645 3545 9646
      3541 9653 3538 9654 3539 9663 3617 9664
TIME...MOT...LOC 0613Z 269DEG 34KT 3612 9663 3530 9708

$$
1 follow-up statement
000 
WWUS54 KTSA 020651
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CDT FRI MAY 2 2008

OKC037-107-111-143-020715-
/O.CON.KTSA.SV.W.0253.000000T0000Z-080502T0715Z/
OKMULGEE OK-CREEK OK-OKFUSKEE OK-TULSA OK-
151 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR TULSA...OKFUSKEE...CREEK AND NORTHWESTERN OKMULGEE COUNTIES...

AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND WINDS TO 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF MANNFORD TO 15 MILES SOUTHWEST OF
PADEN...MOVING EAST AT 35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WELTY...BOLEY...
KELLYVILLE...SAND SPRINGS...SLICK...GRAY...SAPULPA...MASON...
CASTLE...TULSA...KIEFER...BEARDEN...OKFUSKEE...MOUNDS...GLENPOOL...
OKEMAH...BIXBY...BEGGS...CLEARVIEW...LIBERTY AND JENKS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3617 9582 3614 9576 3528 9625 3528 9642
      3545 9646 3541 9653 3538 9654 3540 9664
      3579 9664 3618 9645 3618 9602 3621 9582
TIME...MOT...LOC 0651Z 269DEG 34KT 3613 9619 3531 9664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:00 AM CDT, 13 minutes earlier.

Area forecast discussion, May 2, 1:00 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
100 AM CDT FRI MAY 2 2008

.MESOSCALE UPDATE...
MESOSCALE GRIDS SHOW A THE BEST OVERLAP OF
CAP INDEX...LOW-LEVEL SHEAR...AND LOW-LEVEL
CAPE IS AHEAD OF THE LINE OF IN PAWNEE...OSAGE
AND WASHINGTON COUNTIES.  THE LOW-LEVEL
SHEAR IS STRONG ENOUGH THAT A SQUALL LINE TORNADO
IS POSSIBLE IN THESE AREAS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 1, 10:53 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1053 PM CDT THU MAY 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1043 PM CDT THU MAY 1 2008

...ADDITIONAL STORMS WILL MOVE THROUGH THE AREA OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND MIDNIGHT...OSAGE COUNTY.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.

DISCUSSION...
A COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT. A LINE OF
STORMS WITH AND SLIGHTLY AHEAD OF THE FRONT IS EXPECTED TO REACH
NORTHWEST OSAGE COUNTY AROUND MIDNIGHT AND CONTINUE MOVING
ACROSS THE REGION REACHING NORTHWEST ARKANSAS BETWEEN 3 AND 5 AM.
THE PROGRESSIVE LINEAR NATURE OF CONVECTION OVERNIGHT SUGGESTS A MUCH
LARGER AREA OF EASTERN OKLAHOMA WILL BE EFFECTED BY STORMS THAN
THE SCATTERED SUPER CELLS NORTHWEST OF TULSA THURSDAY EVENING.

LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREAT WITH A SMALL
RISK OF TORNADOES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
EARLY FRIDAY MORNING BEFORE ENDING BY MID MORNING AS THE FRONT AND
UPPER LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 1, 8:15 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SHIDLER                 36.78N 96.66W
05/01/2008  E2.75 INCH       OSAGE              OK   STORM CHASER

            LOTS OF GOLFBALL TO BASEBALL SIZED HAIL IN SHIDLER

&&

BAS
Local storm report, May 1, 8:23 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
823 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          NE PAWNEE               36.34N 96.80W
05/01/2008                   PAWNEE             OK   BROADCAST MEDIA

            SPOTTERS REPORTED POSSIBLE TORNADO ON GROUND 2E AND 2N OF
            PAWNEE

&&

DMJ
Local storm report, May 1, 8:31 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
831 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          7 W BLACKBURN           35.82N 94.34W
05/01/2008                   WASHINGTON         AR   BROADCAST MEDIA

            LARGE CONE TORNADO

&&

BAS
Local storm report, May 1, 8:34 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          7 W BLACKBURN           36.37N 96.72W
05/01/2008                   PAWNEE             OK   BROADCAST MEDIA

            LARGE CONE TORNADO

&&

BAS
Local storm report, May 1, 8:39 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
839 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          2 SE RALSTON            36.48N 96.71W
05/01/2008                   OSAGE              OK   STORM CHASER

            100 YARD WIDE MULTI VORTEX TORNADO. HAS BEEN 2 TORNADOES
            ON THE GROUND AT THE SAME TIME.

&&

BAS
Local storm report, May 1, 9:10 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
910 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TORNADO          8 SW PAWHUSKA           36.59N 96.44W
05/01/2008                   OSAGE              OK   STORM CHASER

            TORNADO THAT IS TRACKING THROUGH PAWNEE AND OSAGE
            COUNTIES REMAINS ON THE GROUND AT THIS TIME. CONTINUED
            REPORTS OF 2 TORNADOES ON THE GROUND AT THE SAME TIME
            INTERMITTENTLY.

&&

BAS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 1, 7:38 PM CDTTornado WarningTSAPawnee67 min
May 1, 7:42 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee63 min
May 1, 8:28 PM CDTTornado WarningTSAOsage, Pawnee62 min
May 1, 8:45 PM CDTTornado WarningTSACreek, Pawnee31 min
May 1, 9:21 PM CDTTornado WarningTSAOsage30 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee64 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Pawnee, Rogers, Tulsa and 1 more63 min
May 2, 2:13 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Mayes, Muskogee, Okfuskee, Okmulgee and 4 more62 min
May 2, 2:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers61 min
May 2, 3:09 AM CDTTornado WarningTSAMayes31 min
May 2, 3:16 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Mayes and 4 more59 min
May 2, 3:30 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes, Ottawa60 min
May 2, 4:02 AM CDTTornado WarningTSAAdair, Delaware43 min
May 2, 4:11 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Pittsburg and 1 more64 min
May 2, 5:10 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Sequoyah80 min
May 2, 5:45 AM CDTSpecial Weather StatementTSAPushmataha45 min
May 2, 6:06 AM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha54 min
May 2, 6:12 AM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee, Osage30 days
May 2, 6:28 AM CDTSevere Thunderstorm WarningTSAPushmataha47 min
May 2, 7:01 AM CDTSevere Thunderstorm WarningTSALeFlore48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.